Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 63, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 16, 2023, 6:23 AM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2023, 6:23 AM CDT (11:23 UTC)
- Expired
- Sep 16, 2023, 9:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 15 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 7:23 AM CDT | FLASH FLOOD | Gardendale, TX | water across several roads in the city of Gardendale. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1339 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted.
545
WGUS54 KMAF 161123
FFWMAF
TXC135-329-161430-
/O.NEW.KMAF.FF.W.0063.230916T1123Z-230916T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
623 AM CDT Sat Sep 16 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Ector County in western Texas...
Midland County in western Texas...
* Until 930 AM CDT.
* At 623 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
0.5 and 1 inch of rain has fallen. Additional rainfall amounts of
1 to 2 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Midland, Odessa, Goldsmith, Midland International Air and Space
Port, West Odessa, Warfield, Odessa Schlemeyer Field, Pleasant
Farms, Skywest Airport, Cotton Flat, Midland Airpark and Penwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3166 10229 3165 10270 3208 10263 3208 10229
3208 10192 3166 10191
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Rick Hluchan1 follow-up statement
737
WGUS74 KMAF 161227
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
727 AM CDT Sat Sep 16 2023
TXC135-329-161430-
/O.CON.KMAF.FF.W.0063.000000T0000Z-230916T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Midland TX-
727 AM CDT Sat Sep 16 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT THIS
MORNING FOR ECTOR AND MIDLAND COUNTIES...
At 727 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
0.5 and 1.5 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Midland, Odessa, Goldsmith, Midland International Air and Space
Port, West Odessa, Warfield, Odessa Schlemeyer Field, Pleasant
Farms, Skywest Airport, Cotton Flat, Midland Airpark and Penwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3166 10229 3165 10270 3208 10263 3208 10229
3208 10192 3166 10191
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:18 AM CDT, 5 minutes earlier.
Area forecast discussion, Sep 16, 6:18 AM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 618 AM CDT Sat Sep 16 2023 ...New AVIATION... .SHORT TERM... (Today through Sunday afternoon) Issued at 239 AM CDT Sat Sep 16 2023 A complex of thunderstorms is currently developing along a cold front across eastern New Mexico and the Texas Panhandle early this morning. This complex will slowly sag south into our area overnight and early this morning. Severe weather remains possible with this complex, mainly in the form of marginally large hail and damaging winds. These thunderstorms will likely weaken as they continue into the Trans Pecos and Big Bend region before exiting the area. Cooler weather is expected behind the cold front with temperatures remaining in the 80s for the majority of locations. Afternoon thunderstorms will once again be possible but the relatively drier and more stable airmass behind the cold front keeps coverage more isolated. The best chance of any thunderstorms is expected across the favored higher elevations. Clearing skies and cooler temperatures can be expected Sunday. Rain chances look very slim as surface high pressure pushes into the southern Great Plains. It should be a very pleasant day to end the weekend. && .LONG TERM... (Sunday night through Friday) Issued at 239 AM CDT Sat Sep 16 2023 Return flow and increasing mid level ridging will start a warming and drying trend early next week. Temperatures by Monday will soar back above normal with highs in the 80s to near 90 degrees. The building ridge will suppress most convection through midweek minus some isolated storms in the higher terrain. The ridge axis centers over the region midweek as does mid level thermal ridging. Temperatures will respond with highs back into the mid and even upper 90s. The ridge looks to break down late in the week into the weekend, but above normal temperatures will likely continue through the extended. && .AVIATION... (12Z TAFS) Issued at 613 AM CDT Sat Sep 16 2023 Thunderstorms are impacting MAF currently. These thunderstorms move off to the east within the next couple hours. Winds will briefly be gusty and northernly at INK MAF and PEQ behind these thunderstorms. Winds gradually become light and easterly through the afternoon with VFR conditions expected. Afternoon thunderstorms are possible across the region but confidence is low at this time. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 80 63 84 63 / 90 20 20 10 Carlsbad 82 63 84 61 / 40 30 20 10 Dryden 85 67 85 66 / 60 50 40 20 Fort Stockton 82 64 84 63 / 70 40 40 10 Guadalupe Pass 75 60 77 61 / 30 20 20 10 Hobbs 78 60 81 61 / 50 20 20 10 Marfa 81 58 82 57 / 60 30 40 10 Midland Intl Airport 80 64 83 64 / 90 20 20 10 Odessa 81 65 84 65 / 80 20 30 10 Wink 84 65 86 65 / 70 30 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...91 LONG TERM....29 AVIATION...91
Hazardous weather outlook, Sep 16, 2:32 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 232 AM CDT Sat Sep 16 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-170745- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 232 AM CDT Sat Sep 16 2023 /132 AM MDT Sat Sep 16 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Numerous thunderstorms, some possibly severe, will impact much of West Texas through this morning. Damaging wind gusts in excess of 60 mph, hail to the size of quarters, and frequent lightning strikes can be expected. There is also a slight (20-30 percent) chance of flash flooding with the strongest thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Sep 16, 5:21 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
521 AM CDT Sat Sep 16 2023
TXZ051>053-062-063-070-161100-
Mitchell TX-Midland TX-Martin TX-Reagan TX-Glasscock TX-Howard TX-
521 AM CDT Sat Sep 16 2023
...STRONG THUNDERSTORMS WILL IMPACT GLASSCOCK...MITCHELL...
NORTHEASTERN MIDLAND...NORTHEASTERN REAGAN...SOUTHERN HOWARD AND
SOUTHEASTERN MARTIN COUNTIES THROUGH 600 AM CDT...
At 521 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lake Colorado City State Park to 11 miles south
of Lomax. Movement was southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Big Spring, Greenwood, Garden City, Stanton, Coahoma, Forsan, Sand
Springs, Lomax, Lake Colorado City, Lake Colorado City State Park,
Champion Creek Reservoir, Westbrook, Big Spring Country Club, Big
Spring McMahon-Wrinkle Airpark, and Elbow.
This includes Interstate 20 between mile markers 147 and 210.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3209 10126 3160 10127 3208 10198 3248 10116
3224 10066 3209 10067
TIME...MOT...LOC 1021Z 300DEG 41KT 3232 10093 3195 10169
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
91Local storm report, Sep 16, 5:41 AM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
541 AM CDT Sat Sep 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM Flash Flood 1 SSW Colorado City 32.39N 100.86W
09/16/2023 Mitchell TX Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
&&
RHLocal storm report, Sep 16, 5:43 AM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
543 AM CDT Sat Sep 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 AM Tstm Wnd Gst 5 NW Colorado City 32.45N 100.92W
09/16/2023 M76 MPH Mitchell TX Mesonet
Mesonet station 105 5NW Colorado City.
&&
RHLocal storm report, Sep 16, 5:54 AM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
554 AM CDT Sat Sep 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 AM Tstm Wnd Gst 2 ESE Colorado City 32.39N 100.82W
09/16/2023 M63 MPH Mitchell TX Mesonet
Mesonet station UR103 2.2 E Colorado City
(UPR).
&&Local storm report, Sep 16, 5:57 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
557 AM CDT Sat Sep 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 AM Tstm Wnd Gst 2 ESE Colorado City 32.39N 100.82W
09/16/2023 M65 MPH Mitchell TX Mesonet
Corrects previous tstm wnd gst report from 2
ESE Colorado City. Mesonet station UR103 2.2
E Colorado City (UPR).
&&Special weather statement, Sep 16, 6:00 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
600 AM CDT Sat Sep 16 2023
TXZ061-062-068-069-161145-
Midland TX-Crane TX-Ector TX-Upton TX-
600 AM CDT Sat Sep 16 2023
...A STRONG THUNDERSTORM WILL IMPACT ECTOR...NORTHEASTERN WARD...
WESTERN MIDLAND...SOUTHWESTERN MARTIN...NORTHERN CRANE AND
NORTHWESTERN UPTON COUNTIES THROUGH 645 AM CDT...
At 600 AM CDT, Doppler radar was tracking a strong thunderstorm near
West Odessa, or 8 miles west of Odessa, moving southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Midland, Odessa, Goldsmith, Midland International Air and Space Port,
West Odessa, Odessa Schlemeyer Field, Cotton Flat, Penwell, Warfield,
Midland Airpark, Skywest Airport, and Pleasant Farms.
This includes Interstate 20 between mile markers 90 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3148 10221 3164 10277 3208 10264 3209 10197
TIME...MOT...LOC 1100Z 297DEG 28KT 3191 10251
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:36 PM CDT | Special Weather Statement | MAF | Brewster | 39 min |
| Sep 15, 7:43 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 62 min |
| Sep 15, 8:00 PM CDT | Special Weather Statement | MAF | Terrell | 45 min |
| Sep 15, 8:44 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 61 min |
| Sep 16, 1:28 AM CDT | Special Weather Statement | MAF | Yoakum | 47 min |
| Sep 16, 2:15 AM CDT | Special Weather Statement | MAF | Gaines | 45 min |
| Sep 16, 2:26 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 64 min |
| Sep 16, 3:22 AM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Sep 16, 3:25 AM CDT | Special Weather Statement | MAF | Dawson, Gaines | 50 min |
| Sep 16, 3:40 AM CDT | Flash Flood Warning | MAF | Borden, Dawson, Gaines | 3 hr |
| Sep 16, 3:40 AM CDT | Special Weather Statement | MAF | Borden | 50 min |
| Sep 16, 3:43 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 47 min |
| Sep 16, 3:52 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 38 min |
| Sep 16, 4:22 AM CDT | Special Weather Statement | MAF | Martin | 38 min |
| Sep 16, 4:26 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 64 min |
| Sep 16, 4:27 AM CDT | Special Weather Statement | MAF | Andrews | 48 min |
| Sep 16, 4:44 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| Sep 16, 5:21 AM CDT | Special Weather Statement | MAF | Glasscock, Howard, Mitchell | 39 min |
| Sep 16, 5:24 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 51 min |
| Sep 16, 5:26 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell, Reagan | 49 min |
| Sep 16, 5:34 AM CDT | Flash Flood Warning | MAF | Borden, Glasscock, Howard, Mitchell, Scurry | 3 hr |
| Sep 16, 6:00 AM CDT | Special Weather Statement | MAF | Ector | 45 min |
| Sep 16, 12:33 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.